Skip to main contentSkip to main content
You are the owner of this article.
You have permission to edit this article.
Edit
editor's pick alert

Fentanyl suspected in 8 fatal overdoses over 9 days

  • 0

Eight people have died and 28 more are suspected to have overdosed from fentanyl in Montana since Jan. 11, according to Montana officials. 

Authorities report a recent spike in fentanyl overdoses around the state, according to an alert this week from the Montana Division of Criminal Investigation shared by local law enforcement agencies. 

The eight deaths were part of 36 total overdoses, and many of the people told officials they had taken fentanyl before their overdose. Overdoses happened in counties scattered across Montana, including Missoula, Lake, Flathead and Ravalli. 

Four members of the far-right group, the Oath Keepers, have been convicted of seditious conspiracy in the deadly Jan. 6 attack at the U.S. Capitol in 2021.

On Tuesday, Montana Department of Justice Spokesperson Emilee Cantrell said officials initially reported five fatalities, but as of Jan. 20, that number had increased to eight. There were 28 non-fatal suspected fentanyl overdoses in the same period. 

The deaths happened in Choteau, Custer, Missoula, Sheridan, Silver Bow and Yellowstone counties. Two deaths happened in Lewis and Clark County, Cantrell said. 

Fentanyl is a synthetic, fast-acting opioid that is 50-100 times more potent than morphine. It is approved for treatment for some medical conditions. However, the opioid recently has been artificially manufactured and sold across the U.S., according to the Centers for Disease Control’s website

The alert from the DCI stated that fentanyl can be absorbed through skin contact, which is corroborated in part by the CDC. 

Toxicology expert Daniel Colby said in a 2022 interview with UC Davis Health that fentanyl can’t be absorbed through the skin via casual exposure, like touching money or a door handle.

“The one case in which fentanyl can be absorbed through the skin is with a special doctor-prescribed fentanyl skin patch, and even then, it takes hours of exposure,” Colby said. 

According to the National Harm Reduction Coalition, overdoses can’t happen from touching powdered fentanyl, but rather require absorption into the bloodstream or mucous membrane.

The DCI’s alert urged people not to touch unknown pills or substances without personal protective equipment. 

Fentanyl pills are the most common form of the synthetic opioid in Montana, according to the alert. Montana authorities have recently seized what they call “rainbow fentanyl.” The multi-colored pills have an “M 30” stamp pressed into them. Fentanyl pills can also be a solid light blue color, also with an “M 30” impression.  

Fentanyl overdoses can be combated with Naloxone, commonly found in the form of a nasal spray called NARCAN. 

People are encouraged to immediately call 911 if they think they’ve ingested fentanyl or are experiencing an overdose. The National Harm Reduction Coalition’s website also includes resources on how to find Naloxone nearby.  

0 Comments
You must be logged in to react.
Click any reaction to login.
0
0
0
5
1

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Related to this story

Listen now and subscribe: Apple Podcasts | Google Podcasts | Spotify | Stitcher | RSS Feed | Omny Studio

Get up-to-the-minute news sent straight to your device.

Topics

News Alert

Breaking News